Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 9, 2002, 5:12 PM EDT for Indiana County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2002, 5:12 PM EDT (21:12 UTC)
- Expired
- May 9, 2002, 6:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Indiana County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:43 PM EDT | Thunderstorm Wind | Tunnelton, PA | Thunderstorm winds downed a large tree. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 092112 SVRPBZ PAC063-092215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 512 PM EDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INDIANA COUNTY IN PENNSYLVANIA * UNTIL 615 PM EDT * AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CHEVY CHASE HEIGHTS... MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL NORTHEASTERN INDIANA COUNTY AT 530 PM <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:16 PM EDT, 56 minutes earlier.
Area forecast discussion, May 9, 4:16 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 416 PM EDT THU MAY 9 2002 FLOOD WATCH CONTS FOR SRN ZNS TIL 5 PM. WL KEEP POPS LKLY THIS EVE. NEXT SYSTM BRINGS RAIN BACK INTO RGN LATE SAT. PIT 45 65 41 68 / 60 0 0 30 HLG 45 66 41 69 / 60 0 0 30 MGW 46 68 41 70 / 60 0 0 40 ZZV 46 68 41 70 / 60 0 0 40 PHD 45 65 41 68 / 60 0 0 30 FKL 41 62 37 64 / 60 0 0 30 DUJ 41 62 37 64 / 60 0 0 30 LBE 46 65 40 67 / 60 0 0 30 BTP 43 63 40 66 / 60 0 0 30 IDI 43 63 40 66 / 60 0 0 30 ODM 44 63 37 65 / 60 0 0 30 .PBZ... MD...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONE MDZ001. SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THURSDAY FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES OHZ039>040... OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES PAZ021... PAZ029>032. WV...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THURSDAY FOR ZONES WVZ023...WVZ041.
In the hours before
Special weather statement, May 9, 11:17 AM EDT, 5 hours 55 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1117 AM EDT THU MAY 9 2002 ...TORNADO WATCH... TORNADO WATCH IN EFFECT UNTIL 400 PM EDT THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
Special weather statement, May 9, 2:10 PM EDT, 3 hours 2 minutes before
MDZ001-WVZ023-041-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT THU MAY 9 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... PRESTON TUCKER IN MARYLAND... GARRETT
Special weather statement, May 9, 2:13 PM EDT, 2 hours 59 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 213 PM EDT THU MAY 9 2002 TORNADO WATCH #59 HAS BEEN CANCELED AND REPLACED WITH A SEVERE THUNDERSTORM WATCH UNTIL 7:00 PM FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... PRESTON TUCKER TORNADO WATCH #59 REMAINS IN EFFECT UNTIL 400 PM EDT THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:05 AM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 9, 1:56 AM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| May 9, 2:05 AM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| May 9, 7:15 AM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 9, 1:29 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 61 min |
| May 9, 2:20 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 55 min |
| May 9, 2:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.